Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 202, NWS Wichita, KS

June 25, 2016Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 2016, 5:39 PM CDT for Russell County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2016, 5:39 PM CDT (22:39 UTC)
Expired
Jun 25, 2016, 6:30 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS53 KICT 252239
SVRICT
KSC167-252330-
/O.NEW.KICT.SV.W.0202.160625T2239Z-160625T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT SAT JUN 25 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LURAY...OR
  16 MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...LURAY...PARADISE AND WALDO. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 175 AND 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3900 9904 3913 9892 3913 9853 3873 9904
TIME...MOT...LOC 2239Z 219DEG 18KT 3911 9875 

HAIL...0.88IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
107 
WWUS53 KICT 252258
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT SAT JUN 25 2016

KSC167-252330-
/O.CON.KICT.SV.W.0202.000000T0000Z-160625T2330Z/
RUSSELL KS-
558 PM CDT SAT JUN 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN RUSSELL COUNTY...

AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF EMMERAM...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...LURAY...PARADISE AND WALDO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3900 9904 3913 9892 3913 9853 3875 9904
TIME...MOT...LOC 2258Z 223DEG 11KT 3900 9897 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
296 
WWUS53 KICT 252325
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT SAT JUN 25 2016

KSC167-252334-
/O.EXP.KICT.SV.W.0202.000000T0000Z-160625T2330Z/
RUSSELL KS-
625 PM CDT SAT JUN 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUSSELL COUNTY
WILL EXPIRE AT 630 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THUNDERSTORMS OVER NORTHWESTERN RUSSELL COUNTY.

LAT...LON 3900 9904 3913 9892 3913 9853 3875 9904
TIME...MOT...LOC 2323Z 219DEG 18KT 3900 9897 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:57 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 25, 2:57 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
257 PM CDT SAT JUN 25 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 204 PM CDT Sat Jun 25 2016

Main issue with this time frame will be the chances for
precipitation.

A low pressure center is currently located in far SW KS with a
cold front extending to the NW. This front will slowly drop to the
SE overnight. Plenty of moisture is present over the area as noted
with mid 60 to low 70 dewpoints. The amount of forcing seems to be
the limiting factor at this time for a more widespread
precipitation event. Therefore, I will keep the higher chances in
the vicinity of the front. The front will continue to slide SE on
Sunday. With a very moist atmosphere and plenty of surface heating
afternoon storms are possible. The better chances will be south of
highway 56. CAPE values along the KS/OK border are well above 3K,
so severe storms are possible. The nam does try to blow up an MCV
Sunday evening and moving due east. If this develops, which at
this time seems unlikely, very heavy rains would occur.
Temperatures during this period will be near normal for all areas.

.LONG TERM...(Wednesday through Saturday)
Issued at 204 PM CDT Sat Jun 25 2016

The main issue will once again be precipitation chances during the
period. Tuesday night through Wednesday the region will experience
that pesky NW flow. Several PV waves will slide SE across the area
and combine with the continued moist environment to trigger the
overnight storms. Main threat will be very heavy rains. Another
front will lift north towards the OK/KS border. This will once
again produce enough lift to keep the chance for precipitation in
the forecast, mainly across the southern half of the forecast
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Jun 25 2016

VFR conditions expected to prevail thru the forecast valid period.
However, periods of MVFR and even brief periods of IFR expected in
convection along a southeastward sagging cold front late today and
tonight across central Kansas. South winds will remain gusty this
afternoon ahead of the front with a shift to a northeast wind
later this evening and tonight behind the front across central
Kansas. Chances for convection will remain much lower across
southern Kansas until toward the end of the valid period late
Sunday morning or thereafter.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  90  70  90 /  50  40  50  20
Hutchinson      73  89  69  89 /  50  40  30  20
Newton          73  90  70  89 /  60  40  40  20
ElDorado        74  91  70  89 /  50  50  50  30
Winfield-KWLD   75  91  70  89 /  50  50  50  30
Russell         68  87  67  90 /  70  20  20  10
Great Bend      68  87  67  90 /  60  30  20  20
Salina          72  87  68  91 /  60  30  20  20
McPherson       72  88  69  90 /  50  40  30  20
Coffeyville     73  93  73  88 /  20  40  50  40
Chanute         73  92  72  89 /  30  50  50  40
Iola            73  91  72  88 /  40  50  50  30
Parsons-KPPF    74  93  72  88 /  30  40  50  40

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...CWH
LONG TERM...CWH
AVIATION...KED
Hazardous weather outlook, Jun 25, 4:02 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT SAT JUN 25 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
402 PM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED STORMS WILL CONTINUE THIS AFTERNOON ACROSS CENTRAL
KANSAS. MORE WIDESPREAD THUNDERSTORMS WILL DEVELOP ALONG A COLD
FRONT IN NORTH CENTRAL KANSAS THIS EVENING. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS...HOWEVER...A FEW STORMS
WITH QUARTER SIZE HAIL AND WIND GUSTS AROUND 60 MPH AND HEAVY
RAINS COULD OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL OCCUR SUNDAY AND SUNDAY NIGHT WITH THE
GREATEST CHANCES ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS WHERE
LOCALLY HEAVY RAINS ARE POSSIBLE. SEVERE WEATHER WITH HAIL UP TO
GOLF BALL SIZE AND WINDS TO 70 MPH ARE POSSIBLE ACROSS THOSE
LOCATIONS AS WELL.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGHOUT
THE WORK-WEEK. A FEW MAY BE QUITE STRONG WITH SMALL HAIL AND 40 TO
50 MPH GUSTS.

HEAT INDICES AROUND 100 ARE POSSIBLE IN FAR SOUTHEAST KANSAS SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jun 25, 5:23 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT SAT JUN 25 2016

KSZ032-252315-
RUSSELL KS-
523 PM CDT SAT JUN 25 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR LURAY...OR 14 MILES NORTH OF
  RUSSELL...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LURAY...PARADISE AND WALDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3913 9895 3913 9852 3898 9875 3901 9904
      3902 9904
TIME...MOT...LOC 2222Z 219DEG 18KT 3909 9878

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:23 PM CDTSpecial Weather StatementICTRussell52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.